MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH BLUNT TIP SCREW, ÿ 4X42MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

ZIMMER SWITZERLAND MANUFACTURING GMBH BLUNT TIP SCREW, ÿ 4X42MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number N/A
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 05/29/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that patient underwent revision due to pain and screw backing out from the proper position from humeral nail approximately three (3) weeks after initial surgery.Attempts have been made and no further information has been provided.
 
Additional Manufacturer Narrative
(b)(4).G2: foreign - japan.D10: associated products: item reference: 47-2496-221-08 , item name: proximal humerus,left, long, ã¿ 8.5x220mm, item lot: 3054382.Item reference: 47-2486-040-40 , item name: blunt tip screw, ã¿ 4x40mm, item lot: 3068469.Item reference: 47-2486-044-40 , item name: blunt tip screw, ã¿ 4x44mm, item lot: 3073747.Item reference: 47-2486-122-40 , item name: cortical bone screw, ã¿ 4x22mm, item lot: 3073809.Item reference: 47-2486-122-40 , item name: cortical bone screw, ã¿ 4x22mm, item lot: 3081909.Item reference: 47-2488-010-00 , item name: proximal humerus nail cap, 0mm, item lot: 3076823.Multiple mdr reports were filed for this event, please see associated reports: 0009613350-2023-00348; 0009613350-2023-00349.The device will not be returned for analysis; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional and/or corrected information.No product was returned or pictures provided; visual and dimensional evaluations could not be performed.A review of the device manufacturing records confirmed no abnormalities or deviations.Devices are used for treatment.Radiographs were provided and reviewed by a radiologist.Intramedullary nail and screw fixation of the proximal left humerus is present, incompletely visualized.There is a proximal humeral fracture.Three proximal screws are present and the middle screw is retracted from the humerus but still engaged within the nail.There is no hardware fracture.Impression: retraction of one of the three proximal humeral screws with intramedullary nail fixation.Overall fit and alignment are maintained apart from a single retracted screw as noted.Bone quality is osteopenic.No other abnormalities or concerns noted.It can be assumed that multiple contributing factors, related to either patient condition and behavior or implantation procedure, contributed to the migration of the screws.If and to what extent any of these aspects may have influenced the migration of the screw remains unknown.An additional deeper investigation was performed which identified the design limitation of the corelock mechanism of the affixus nail as a potential contributing factor.As part of the deeper investigation, a scientific literature search was conducted and a systematic review of the outcome of intramedullary nailing for acute proximal humerus fracture showed that screw migration and perforation into the joint is the second most common complication following secondary loss of reduction.In addition, scientific literature of competitor and predicate devices were assessed.This review has shown that the affixus® natural nail® proximal humeral system performs better and/or in equal range in comparison with legally marketed similar devices.In conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.No corrective actions, preventive actions, or field actions resulted after investigation of this event.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No further event information available at the time of this report.

Brand Name
BLUNT TIP SCREW, ÿ 4X42MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key17236033
Report Number0009613350-2023-00346
Device Sequence Number5869801
Product Code HSB
UDI-Device Identifier00889024505452
UDI-Public(01)00889024505452(17)260706(10)3076804
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K181827
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/06/2026
Device Model NumberN/A
Device Catalogue Number47-2486-042-40
Device Lot Number3076804
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/01/2023
Supplement Date Received by Manufacturer07/07/2023
Initial Report FDA Received Date06/30/2023
Supplement Report FDA Received Date07/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexPrefer Not To Disclose